Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: unusual weight loss on effexor?

Posted by Badger on February 28, 2003, at 12:31:03

In reply to Re: unusual weight loss on effexor?, posted by napaba on February 28, 2003, at 11:32:26

I've been taking Effexor for the past 4 months, starting off at 75mg/day and for the last three months at 150mg/day (XR formulation). Although I had some loss of appetite for the first few days, I got over this and have since put on 15 to 20 pounds, which I definitely didn't need. However, I'm not going to worry about the extra weight right now, preferring to concentrate on feeling better and getting my life in order.

I started seeing a therapist 2 months ago, and something seems to be working - whether it's the medication, the therapy, or just the fact that the days are finally getting longer I'm not sure. In any event, I'm planning to stay on the Effexor for the probably the next year or so and then reevaluate my options.

I'm lucky that my medical insurance from work pays 80% of the drug costs. They also pay 80% of the therapist costs, but unfortunately only up to the first $1000 of treatment. At $130/hour, that's not very many sessions. While I'm very happy with my therapist, I'm afraid that I will have to give up seeing her fairly soon.

The points I wanted to emphasize for those who are new to this drug (and to this message board) are that:

1) Many (not all) side effects do go away in time, either in a matter of days or weeks - unless they are really debilitating, don't let the initial effects deter you from giving this medecine time to do its work.

2) Although I had a brief period of relief after about two weeks on the drug, I fell back into depression, although not as bad as before I started. I would say that it took at least 2 months on my current dosage before I started to feel significantly better (and as noted earlier, it's hard to tell if other factors are also responsible).

3) This drug affects everybody differently. Some people lose weight while others gain it; some suffer from insomnia and become hyper, while others sleep much more than usual and are tired all day; some (most?) lose interest in sex, while others (lucky ones) actually seem to have an increased sex drive. These are all real, legitimate side effects, whether your doctor believes you or not.

4) Finally, while I haven't experienced it yet, it seems fairly obvious from posts here that discontinuing Effexor can be very difficult for some people. Still, I think it's important to recognize that those who have no problems are unlikely to seek out, or post to, sites like this. I've seen the same phenomenon on other message boards related to computer hardware and software. If one were to judge solely from them, one might conclude that the products were useless or worse. In fact, if that were the case, those products (and this drug) wouldn't be on the market for very long. I think that people need to be aware and be cautious, but not panic. There are ways to reduce withdrawal symptoms - e.g., cut back *very* slowly, and possibly take Prozac or an antihistamine when you first eliminate the drug altogether. You should always talk to your doctor first, and if they don't acknowledge or understand your situation, try to find another doctor who will.

I don't know why I've rambled on so long, but I've been lurking here for some time, and thought I'd finally try to contribute something back.

Best wishes to all -

Badger


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Badger thread:13781
URL: http://www.dr-bob.org/babble/20030224/msgs/204681.html